Colorado, 2018

Damaging Winds in Colorado, June 28, 2018

June 28, 2018 · NWS PUB · 2 events in 2 counties and zones

Severe thunderstorm produced wind gusts up to 74 mph over portions of Prowers and Bent counties during the afternoon of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorm produced wind gusts up to 74 mph over portions of Prowers and Bent counties during the afternoon of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 28, 2:49 PM MST, 43 minutes earlier.

Area forecast discussion, Jun 28, 2:49 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
349 PM MDT Thu Jun 28 2018

.SHORT TERM...(This evening through Friday)
Issued at 349 PM MDT Thu Jun 28 2018

Currently...Steady southwest feed aloft, with high pressure pushing
in from the southeast, has kept the forecast area hot and dry.
Limited moisture has helped fuel isolated convection over the
southern mts this aftn, which in turn has produced strong gusty
outflow winds. Meanwhile, Spring Creek Fire in the vicinity of La
Veta was producing a good amount of smoke over the Sangres and Wets,
and in the Walsenburg area. Cloud development over the eastern mts
this aftn has helped to curb the heating slightly, but temps have
still climbed into the mid 80s to lower 90s for the high valleys,
and 90s to low 100s for the plains.

Tonight and Friday...Very little change expected over the next 24
hours. Poor humidity recovery overnight as temps drop into the 40s
and 50s for the high valleys, and 60s for the plains. Southwest flow
aloft will continue through tomorrow, while models indicate that
aftn convection will occur further east over the plains with the far
east under a Marginal outlook for severe thunderstorms. Meanwhile,
the higher terrain and southern foothills will once again be under
the gun for critical fire weather conditions, and a Red Flag Warning
is in place from noon until 9 pm tomorrow for those areas. Temps are
forecast to climb into the 80s for the high valleys, and mid 90s to
low 100s for the plains. Moore

.LONG TERM...(Friday night through next Thursday)
Issued at 349 PM MDT Thu Jun 28 2018

Primary longer term meteorological issues include temperatures,
pops/strong to severe thunderstorm potential at times as well as
elevated near critical to critical fire weather conditions at
times.

Initial longer term meteorological issues include the Red Flag
Warning continuing over primarily western and southern sections
into Friday evening as well as the potential for strong to severe
thunderstorms over primarily far eastern locations into Friday
Friday night and then again possibly on Saturday(which aligns with
SPC's recent Day 2 and Day 3 Severe Thunderstorm outlooks), thanks
to somewhat favorable forecast capes/LI's/deep layer shear and
atmospheric moisture values.

In addition, a healthy northerly surface surge is projected to
push across eastern sections from late Friday night into Saturday,
allowing for some welcome relief in the form of cooler
temperatures over eastern locations this weekend with projected
maximum temperatures climbing into the 80s both Saturday and
Sunday as compared to the 100 degree readings realized the
previous few days.

Also, recent computer simulations, longer term PV/Precipitable
water analysis and forecast model soundings suggest that upper
ridging centered over Oklahoma at 12Z Monday shifts into Indiana
by 06Z Wednesday before reforming over Colorado by later next
week.

For sensible weather during this time-frame, increased pops are
anticipated by mid-week next week as deeper atmospheric moisture
circulates into the forecast district in combination with
generally low-grade gradient winds.

Finally, as touched upon earlier, eastern locations should
experience near to below seasonal late June to early July
maximum temperatures this weekend, with generally above seasonal
temperatures then expected from Monday into next Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 349 PM MDT Thu Jun 28 2018

VFR conditions expected across much of the forecast area over the
next 24 hrs, including the three main TAF sites of KCOS, KPUB and
KALS. Brisk southwest sfc winds gusting to 25 mph, as well as gusty
outflow winds from isolated convection, is expected to diminish this
evening by 03z. Spring Creek Wildfire in vcnty of La Veta produced a
good amount of smoke that may reduce vsby over the Sangres, the Wets
and vcnty of K4V1 through the evening hours. Similar pattern in
place for tomorrow. Moore

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning until 9 PM MDT this evening for COZ220>227-229-
230-233>236.

Red Flag Warning from noon to 9 PM MDT Friday for COZ220-222>225-
229-230.

&&
Hazardous weather outlook, Jun 28, 10:13 AM MST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1113 AM MDT Thu Jun 28 2018

COZ058>089-093>099-291300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1113 AM MDT Thu Jun 28 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Winds are expected to increase through the afternoon and evening
hours. The increased winds, combined with continued hot and dry
conditions, will lead to critical fire weather conditions this
afternoon through the early evening, especially over and near the
higher terrain and across northern portions of the southeast
plains.

Isolated, high based afternoon thunderstorms, will again be
possible this afternoon across the Southeast Mountains and Plains,
with the main storm threats being lightning, and gusty outflow
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High fire danger can be expected Friday afternoon and evening over
the mountains and high valley locations, where the fuels are dry
and the winds will be gusty, and the humidities low. Isolated to
scattered thunderstorms are expected over the far southeast plains
Friday afternoon and evening, and there will be the potential for
one or two storms to become severe, with large hail and damaging
wind gusts being the main severe threats. Lightning will be a
threat with all storms, along with gusty outflow winds.

Isolated to scattered thunderstorms will be possible Saturday and
Sunday over the eastern mountains and plains, and possibly also over
the mountains along the Continental Divide on Sunday.
Thunderstorms will be possible, mainly over and near the
mountains Monday through Wednesday. All storms will produce
lightning, and will also have the potential to produce gusty
outflow winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

27/77

In the hours before

Special weather statement, Jun 28, 2:08 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
308 PM MDT THU JUN 28 2018

COZ093-094-096>098-282200-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Eastern Kiowa County CO-
308 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHWESTERN
PROWERS...SOUTHERN KIOWA...NORTHEASTERN LAS ANIMAS AND CENTRAL BENT
COUNTIES UNTIL 400 PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Higbee, or 20 miles southeast of North La Junta, moving
northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Lamar, Wiley, Hasty, McClave, John Martin Reservoir and Caddoa.

LAT...LON 3763 10321 3780 10344 3827 10293 3827 10273
      3830 10273 3814 10238
TIME...MOT...LOC 2107Z 227DEG 16KT 3779 10324

KTS
Special weather statement, Jun 28, 2:09 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
309 PM MDT THU JUN 28 2018

COZ088-093-094-282200-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
309 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO AND EASTERN LAS
ANIMAS COUNTIES UNTIL 400 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Branson, or 33 miles north of Des Moines, moving
northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Trinchera.

LAT...LON 3727 10431 3766 10365 3742 10320 3699 10394
      3700 10398
TIME...MOT...LOC 2108Z 227DEG 15KT 3724 10381

KTS
Special weather statement, Jun 28, 2:58 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
358 PM MDT THU JUN 28 2018

COZ093>098-282245-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Eastern Las Animas County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-Eastern Kiowa County CO-
358 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OTERO...NORTHWESTERN
PROWERS...SOUTH CENTRAL KIOWA...NORTHEASTERN LAS ANIMAS AND BENT
COUNTIES UNTIL 445 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Las Animas, or 18 miles east of North La Junta, moving
northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lamar, Las Animas, Eads, Wiley, Neeoshe Reservoir, McClave,
Sweetwater Reservoir, Hasty, Neegronda Reservoir, Queens Reservoir,
John Martin Reservoir, Caddoa and Fort Lyon.

LAT...LON 3762 10319 3787 10356 3852 10278 3827 10228
TIME...MOT...LOC 2158Z 213DEG 17KT 3791 10320

KTS
Special weather statement, Jun 28, 3:00 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
400 PM MDT THU JUN 28 2018

COZ074-088-093-094-097-282245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
400 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...EASTERN LAS
ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 445 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles southeast of Thatcher, or 39 miles north of Des Moines, moving
northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Higbee, Model and Trinchera.

LAT...LON 3701 10402 3700 10447 3731 10430 3785 10354
      3755 10308 3732 10333 3711 10373
TIME...MOT...LOC 2159Z 213DEG 17KT 3733 10377

KTS
Special weather statement, Jun 28, 3:13 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT THU JUN 28 2018

COZ097-282230-
Las Animas Vicinity/Bent County CO-
413 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENT COUNTY UNTIL
430 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Las Animas, or 13 miles east of North La Junta, moving
northeast at 25 mph.

Conditions are favorable for a brief landspout and funnels. Radar
indicates an area that may depict a landspout, if it is on the
ground it will be brief and weak.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Las Animas, John Martin Reservoir and Fort Lyon.

LAT...LON 3785 10329 3792 10338 3817 10325 3803 10298
TIME...MOT...LOC 2213Z 218DEG 24KT 3795 10328

KTS
Local storm report, Jun 28, 3:32 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
432 PM MDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     NON-TSTM WND GST 1 W LAS ANIMAS          38.07N 103.24W
06/28/2018  M60 MPH          BENT               CO   TRAINED SPOTTER

&&

The radar

The Pueblo radar (KPUX), 93 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bent

When
June 28, 3:32 PM MST
Where
Bent County, 1.09 mi W of Las Animas
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.070, -103.240

Thunderstorm Wind, Prowers

When
June 28, 4:40 PM MST
Where
Prowers County, 0.54 mi W of Lamar Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.690

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767982, 767983.